Texas, 2009Tornadoes and Flash Flooding in Texas, April 27, 2009
April 27, 2009 · NWS LCH · 7 events in 4 counties and zones
A line of severe thunderstorms moved eastward across southeast Texas during the evening hours on April 27. Two brief tornadoes, damaging winds, and flash flooding were all reported with this line of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved eastward across southeast Texas during the evening hours on April 27. Two brief tornadoes, damaging winds, and flash flooding were all reported with this line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 27, 5:57 PM CST, 53 minutes earlier.
Area forecast discussion, Apr 27, 5:57 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT MON APR 27 2009
.UPDATE...
HAVE UPDATED POPS AS STORMS MOVE TOWARDS SE TX/SW LA THIS EVE.
K. KUYPER
&&
.PREV DISCUSSION... /ISSUED 636 PM CDT MON APR 27 2009/
AVIATION...
AREA RADARS THIS EVENING SHOW SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...BECOMING MORE NUMEROUS
ACROSS SOUTHEAST TEXAS WITH A MCS CURRENTLY MOVING ACRS THE
HOUSTON METRO. FOR LOUISIANA TAF SITES...GUSTY SOUTHEAST WINDS ARE
EXPECTED TO RELAX BY 02Z...WITH WINDS BETWEEN 8-14 KTS OVERNIGHT.
SCT-BKN DECK WILL LOWER THIS EVENING WITH MVFR CIGS AFTER 02Z. AT
KBPT...HAVE VCTS FOR THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP NEAR THE JEFFERSON COUNTY COAST AND MOVE
NORTH. HAVE HELD OFF ON ANY TEMPO FOR TSRA AT THIS TIME AS MCS IS
ONLY SLOWLY PROGRESSING EAST. MODELS DONT APPEAR TO HAVE A GOOD
HANDLE ON THE CONVECTION...SO WILL WAIT TO SEE HOW SYSTEM EVOLVES
OVER THE NEXT HOUR OR TWO. 24
PREV DISCUSSION... /ISSUED 217 PM CDT MON APR 27 2009/
DISCUSSION...
TROPICAL MUGGY AIR MOVING ACROSS THE REGION THIS AFTERNOON. STRONG
AND GUSTY WINDS CONTINUED TO PLAGUE SOUTHEAST TEXAS AND WESTERN
LOUISIANA DUE TO THE STRONG PRESSURE GRADIENT IN PLACE. CLOUD STREAKS
WERE AGAIN EVIDENT TODAY. HOWEVER...THERE WERE A FEW EMBEDDED SHOWERS
MOVING NORTHWARD IN THE STEERING FLOW. SCATTERED SHOWERS WERE MOSTLY
CONFINED TO SOUTHEAST TEXAS AND NEAR SABINE RIVER IN LOUISIANA.
TEMPERATURES CONTINUED TO CLIMB INTO THE 80 TO 85 DEGREE RANGE.
A CENTRAL AND SOUTH CENTRAL UNITED STATES UPPER LEVEL TROUGH CONTINUED
TO SLOWLY CREEP EASTWARD. SOME IMPULSES WERE MOVING ACROSS SOUTHEAST
TEXAS RESULTING IN A FEW SHOWERS. THE ATMOSPHERE REMAINS FAIRLY CAPPED
FOR THUNDERSTORMS BUT SOME SLIGHTLY COOLER AIR ALOFT MAY ENTER THE REGION
THIS EVENING ALLOWING FOR SOME THUNDERSTORMS AND ADDITIONAL RAIN COVERAGE.
WILL UP THE POPS TONIGHT TO ACCOUNT FOR POSSIBLE CONVECTION MOVING IN FROM
THE WEST AS WELL. WINDS WILL TAPER OFF THIS EVENING AND SHOULD RELAX SOME
ON TUESDAY AS THE PRESSURE GADIENT LOOSENS.
TUESDAY...THE TROUGH WILL PULL NORTH WITH BEST CHANCE OF RAIN ACROSS INTERIOR
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. RESIDUL MOISTURE AND RIPPLES OF ENGERY
SHOULD ENSURE 30 TO 40 PERCENT COVERAGE AREAWIDE. WEDNESDAY THROUGH FRIDAY WILL
BRING SOME BASIC ZONAL FLOW AS UPPER LEVEL TROUGHING IS MOSTLY CONFINED WELL
NORTH AND WEST OF AREA. WILL KEEP IN SMALL POPS THROUGH THIS TIMEFRAME. ANOTHER
TROUGH WILL SETUP LATE SATURDAY TO THE WEST OF THE AREA AND BRING BETTER RAIN
CHANCES SUNDAY AND MONDAY.
OVERALL...A REDUNANT PATTERN OF WARM MUGGY CONDITIONS AND PERIODS OF STRONG
SOUTHERLY FLOW. OCCASIONALLY...THE DRY PATTERN WILL BE INTERRUPTED BY WEAK
DISTURBANCES ROTATING THROUGH THE TROUGHS THAT FORM FROM TIME TO TIME TO OUR
WEST. FRONTS WILL BE INTRODUCED IN THE MODELS AND EVEN BE FORECAST TO MOVE INTO
AREA BUT THEY WILL BE FLEETING AND MOST LIKELY BE TEASING THE FORECASTERS.
MARINE...STRONG WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TONIGHT BUT
RELAX SOME ON TUESDAY AS THE PRESSURE GRADIENT WEAKENS. SMALL CRAFT ADVISORY
CONDITIONS SHOULD EASE TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 71 82 68 82 69 / 80 30 20 20 10
KBPT 72 82 69 83 70 / 80 30 20 20 10
KAEX 69 85 65 85 66 / 80 40 20 20 10
KLFT 70 83 65 83 66 / 60 30 20 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Apr 27, 5:03 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT MON APR 27 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-281100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT MON APR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXPECT WINDY CONDITIONS ACROSS THE REGION AGAIN TODAY AS THE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN THE BERMUDA HIGH AND A TROUGH OF
LOW PRESSURE OVER THE SOUTHERN AND CENTRAL PLAINS. LAKE WIND
ADVISORY CONTINUES INLAND THROUGH LATE AFTERNOON. A SMALL CRAFT
ADVISORY ALSO REMAINS IN EFFECT FOR THE COASTAL LAKES AND BAYS AND
COASTAL WATERS OUT 60 NAUTICAL MILES.
EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER
CHANCES ACROSS SOUTHEAST TEXAS...AS INSTABILITY ASSOCIATED WITH
THE SFC AND UPPER LEVEL TROUGH APPROACHES THE REGION. THERE IS A
REMOTE CHANCE FOR THESE THUNDERSTORMS TO REACH SEVERE LIMITS...WITH
DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY DUE
TO THE CLOSE PROXIMITY TO THE SURFACE AND UPPER LEVEL TROUGH ACROSS
THE PLAINS. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECT THIS WEEKEND AS A STRONGER UPPER LEVEL TROUGH MOVES CLOSER
TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Apr 27, 6:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
722 PM CDT MON APR 27 2009
TXZ180-181-201-280115-
JASPER TX-TYLER TX-HARDIN TX-
722 PM CDT MON APR 27 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JASPER...WESTERN TYLER
AND WESTERN HARDIN COUNTIES UNTIL 815 PM CDT...
AT 721 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF ROCKLAND TO 30 MILES SOUTHWEST OF
SARATOGA...MOVING NORTHEAST AT 10 MPH.
* THESE STRONG THUNDERSTORMS WILL BE NEAR...
THICKET BY 745 PM CDT
BATSON BY 810 PM CDT
COLMESNEIL...ROCKLAND...WOODVILLE AND SARATOGA BY 815 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Event by event
3 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Tyler
- When
- April 27, 6:50 PM CST to 8:00 PM CST
- Where
- Tyler County, Chester to 0.31 mi ENE of Chester
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.920, -94.600
Tyler County Sheriff Office reported major flooding along Highway 1745 near Chester.
Thunderstorm Wind, Jasper
- When
- April 27, 7:55 PM CST
- Where
- Jasper County, 1.83 mi W of Jasper Bell Arpt to 1.77 mi WNW of Jasper Bell Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.882, -94.061
A NWS Storm Survey found trees and power lines blown down on County Road 138 and along Highway 190 west of the Jasper County Airport. The Jasper/Newton Electric Coop reported utility worker had to cut through trees to repair power lines in the area.
Flash Flood, Jefferson
- When
- April 27, 8:15 PM CST to 10:15 PM CST
- Where
- Jefferson County, 0.99 mi ENE of (Bpt)beaumont-Pt Art to 1.78 mi SE of (Bpt)beaumont-Pt Art
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 29.953, -94.004
Jefferson County Sheriff Office and the public reported flash flooding across Nederland and Port Arthur. The intersection of Highway 69 and Highway 365 was flooded, and cars were stalled on Jimmy Johnson Boulevard due to high water.
Tornado, Newton
- When
- April 27, 8:25 PM CST
- Where
- Newton County, 2.82 mi NE of Bleakwood
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.708, -93.786
Several residents reported a brief tornado touchdown near Bleakwood along Highway 363. A NWS Storm Survey found a couple of trees down in the Lewis Chapel community.
Tornado, Jasper
- When
- April 27, 8:29 PM CST
- Where
- Jasper County, Holly Spgs
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.880, -93.880
A sheriff deputy reported a tornado along Highway 190 near Holly Springs moving northeast. An NWS Storm Survey found no damage.
Thunderstorm Wind, Newton
- When
- April 27, 8:30 PM CST
- Where
- Newton County, 1.91 mi SE of Trout Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.601, -93.797
A NWS Storm Survey found a few trees blown down near the Trout Creek community.
Thunderstorm Wind, Newton
- When
- April 27, 8:50 PM CST
- Where
- Newton County, 0.84 mi NNW of Bon Wier
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.742, -93.633
A NWS Storm Survey found large tree limbs blown down on the east side of Bon Weir.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 28, 20091 death · $16 million · EF0 · 15 events
- Flash Flooding in Missouri, April 27, 20091 death · 3 events
- Tornadoes and Flash Flooding in Texas, April 27, 20092 injured · $396,000 · EF1 · 18 events
- Tornado in Arkansas, April 27, 2009$50,000 · EF1 · 1 event
- Flash Flooding in Texas, April 27, 200912 events
- Winter Storm in Montana, April 27 to 30, 20097 events
- Winter Storm in Montana, April 27 to 28, 20096 events
- Winter Storm and High Wind in Montana, April 27 to 29, 200965 kt wind · 4 events
- Flooding in Illinois, April 27 to 28, 20094 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27 to 28, 20094 events
- Hail in Oklahoma, April 27, 20091 in hail · 3 events
- Damaging Wind and Lightning Strike in Texas, April 27, 2009$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162968, 162971, 162969, 162972, 162970, 162973, 162974.